Alert archive / New York / Special Marine Warnings in 2016
Special Marine Warning 7, NWS Buffalo, NY
NWS Buffalo, NY issued this special marine warning at Jun 20, 2016, 7:04 PM EDT. It was in force for 86 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2016, 7:04 PM EDT (23:04 UTC)
- Expired
- Jun 20, 2016, 8:30 PM EDT
- In force
- 86 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 49.0 mph
The radar
The Ft Drum radar (KTYX), 71 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 8:09 PM EDT | MARINE TSTM WIND 47 | 2 Sw Fishers Landing, NY | |
| Jun 20, 8:15 PM EDT | TSTM WND DMG | 3 S Alexandria Bay, NY | LARGE TREE DOWN ON BAILEY SETTELMENT ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.1 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1529 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
493
WHUS51 KBUF 202304
SMWBUF
LOZ045-SLZ022-210030-
/O.NEW.KBUF.MA.W.0007.160620T2304Z-160621T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
704 PM EDT MON JUN 20 2016
THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A
* SPECIAL MARINE WARNING FOR...
LAKE ONTARIO NEAR CAPE VINCENT...
THE SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG...
* UNTIL 830 PM EDT
* AT 702 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 26 NM NORTHWEST OF
TIBBETS POINT...OR 56 NM NORTHWEST OF MEXICO BAY...MOVING EAST AT 50
KNOTS.
HAZARD...WIND GUSTS TO NEARLY 50 KNOTS AND SMALL HAIL.
SOURCE...RADAR INDICATED.
IMPACT...SMALL CRAFT COULD BE DAMAGED IN BRIEFLY HIGHER WINDS AND
SUDDENLY HIGHER WAVES.
* LOCATIONS IMPACTED INCLUDE...
ALEXANDRIA BAY...WELLESLEY ISLAND AND CLAYTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO SAFE HARBOR UNTIL HAZARDOUS WEATHER PASSES.
&&
LAT...LON 4452 7574 4447 7578 4444 7576 4441 7579
4439 7584 4437 7578 4432 7584 4426 7596
4423 7599 4419 7613 4420 7631 4422 7620
4424 7616 4429 7615 4435 7595 4438 7590
4443 7582 4451 7577 4461 7564 4461 7561
TIME...MOT...LOC 2302Z 271DEG 51KT 4436 7687
HAIL...<.75IN
WIND...49KTS
$$
HITCHCOCK2 follow-up statements
842
FZUS71 KBUF 202342
MWSBUF
MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
742 PM EDT MON JUN 20 2016
LOZ045-SLZ022-210030-
/O.CON.KBUF.MA.W.0007.000000T0000Z-160621T0030Z/
742 PM EDT MON JUN 20 2016
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 830 PM EDT...
FOR THE FOLLOWING AREAS...
LAKE ONTARIO NEAR CAPE VINCENT...
THE SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG...
AT 739 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 14 NM NORTH OF
TIBBETS POINT...MOVING EAST AT 50 KNOTS. THE STORM WILL REACH THE SAINT
LAWRENCE RIVER AROUND 800 PM.
HAZARD...WIND GUSTS TO NEARLY 50 KNOTS AND SMALL HAIL.
SOURCE...RADAR INDICATED.
IMPACT...SMALL CRAFT COULD BE DAMAGED IN BRIEFLY HIGHER WINDS AND
SUDDENLY HIGHER WAVES.
LOCATIONS IMPACTED INCLUDE...
ALEXANDRIA BAY...WELLESLEY ISLAND AND CLAYTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO SAFE HARBOR UNTIL HAZARDOUS WEATHER PASSES.
&&
LAT...LON 4452 7574 4447 7578 4444 7576 4441 7579
4439 7584 4437 7578 4432 7584 4426 7596
4423 7599 4419 7613 4420 7631 4422 7620
4424 7616 4429 7615 4435 7595 4438 7590
4443 7582 4451 7577 4461 7564 4461 7561
TIME...MOT...LOC 2339Z 264DEG 48KT 4434 7645
HAIL...<.75IN
WIND...49KTS
$$
APFFEL972
FZUS71 KBUF 210029
MWSBUF
MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
829 PM EDT MON JUN 20 2016
LOZ045-SLZ022-210036-
/O.EXP.KBUF.MA.W.0007.000000T0000Z-160621T0030Z/
829 PM EDT MON JUN 20 2016
...THE SPECIAL MARINE WARNING WILL EXPIRE AT 830 PM EDT...
THE AFFECTED AREAS WERE...
LAKE ONTARIO NEAR ST. VINCENT...
THE SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG...
THE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES A
SIGNIFICANT THREAT TO BOATERS. THERE IS ANOTHER LINE OF STORMS TO THE WEST
WHICH MAY CROSS THE WATERS THIS EVENING AND POTENTIALLY REQUIRE ADDITIONAL
WARNINGS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
CENTRAL NEW YORK.
LAT...LON 4452 7574 4447 7578 4444 7576 4441 7579
4439 7584 4437 7578 4432 7584 4426 7596
4423 7599 4419 7613 4420 7631 4422 7620
4424 7616 4429 7615 4435 7595 4438 7590
4443 7582 4451 7577 4461 7564 4461 7561
TIME...MOT...LOC 0026Z 271DEG 51KT 4434 7645
$$
APFFELWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Jun 20, 6:34 PM EDT, 30 minutes earlier.
Area forecast discussion, Jun 20, 6:34 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
634 PM EDT MON JUN 20 2016
.SYNOPSIS...
A cold front will introduce the risk for some strong thunderstorms
this evening. Cooler and drier air will arrive in the wake of the
front on Tuesday and persist through much of the rest of the work
week. Notably warmer weather is slated for the weekend.
&&
.NEAR TERM /THROUGH TUESDAY/...
Tracking the convection upstream across southern Ontario this
evening via visible satellite and MRMS shows a cluster of severe
thunderstorms tracking along the north shore of Lake Ontario.
Meanwhile southeast of Toronto toward the north shore of Lake Erie,
visible satellite shows a cumulus field but with little development.
A well developed lake breeze from Lake Erie across Lake Ontario
remains in place, stabilizing the air across the Niagara Frontier to
near Watertown, with no cumulus showing on visible satellite.
The cluster of severe storms on the north shore of Lake Ontario will
pose a risk of severe weather for the Saint Lawrence River, eastern
Lake Ontario and northwestern Jefferson county by roughly 7:45pm.
With cells currently merging and upscaling, this could evolve into a
bowing segment over the next couple of hours. Assuming this cluster
of storms can maintain across the somewhat lake shadowed Saint
Lawrence valley, it could pose a damaging wind and small hail threat
for Jefferson and Lewis counties between roughly 8pm and 10pm.
The convective potential for the rest of the forecast area remains
somewhat uncertain. The lack of any convection along the north shore
of Lake Erie in southern Ontario is certainly not a good sign for
those in the Niagara Frontier wishing for some rainfall, neither is
the strong synoptically enhanced southwesterly lake breeze. As the
surface cold front currently just south of the Georgian Bay pushes
southeastward across southern Ontario a few scattered thunderstorms
should develop and will likely struggle across the robust lake
breeze into western NY. The Niagara Frontier from Buffalo & Niagara
Falls across to Rochester will likely see very little precipitation.
Have also removed any severe weather wording from the forecast for
this area. Lingering instability across the Southern Tier this
evening should support a few scattered stronger thunderstorms
redeveloping ahead of the front, but this is not expected to bring
widespread rainfall. Have maintained wording for gusty winds and
small hail for the Southern Tier.
After midnight tonight, the line of storms should be exiting the
forecast area into central NY and diminishing in intensity with the
waning instability due to nightfall. After midnight, expect dry
conditions with clearing skies and diminishing westerly winds behind
the front. Temperatures will fall to the lower 60s and upper 50s by
Tuesday morning.
A trend to cooler weather begins Tuesday as a mid-level trough digs
across the Great Lakes in the wake of the cold front. A wedge of dry
air/dry slot behind the front showing up in GFS 925-700mb RH Fields
should keep dry conditions in place Tuesday despite cooling
temperatures aloft. Expect mainly sunny conditions with diurnal
cumulus developing by mid-afternoon away from the lakes. 850mb
temperatures drop about 8 deg C between today and Tuesday which will
limit surface high temperatures to the low to mid 70s. Moisture does
look to increase toward Tuesday evening which show may bring a few
isolated showers but have followed continuity with a dry forecast
through 6-8pm.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH FRIDAY NIGHT/...
A relatively low amplitude pattern will be in place across the
country during this period...with general troughiness found over the
Great Lakes region. This will favor near normal temperatures across
our region while keeping the oppressive heat and humidity at bay
well to our south and west. While this pattern will be unfavorable
for any severe weather...there will be a 6 to 12 hour window where
parts of the region could pick up some very beneficial rainfall. Now
for the details.
The axis of a H5 trough will cross our forecast area Tuesday
night...with a fairly strong shortwave rounding its base in the
process. This will push another cold front across Western New
York...and while this will help to generate some cloud cover...a
lack of mid level moisture will limit the potential for any pcpn.
Will carry a slgt chc for showers across the North Country...
otherwise fair weather is anticipated with overnight lows returning
to the 50s.
On Wednesday...the base of the trough will push east across the St
Lawrence Valley while sfc high pressure from the Upper Great Lakes
will make its way across our forecast area. The resulting subsidence
will provide us with a beautiful day across the bulk of the
region...although slight chc pops will persist across the North
Country where cooler air aloft will produce deeper low level
instability. Speaking of cooler air...H85 temps will be in the vcnty
of 8c...so max temps will be the 70s.
It will then turn quite unsettled Wednesday night into Thursday as a
robust Pacific shortwave will track from the Upper Great Lakes to
our forecast area. A diffuse sfc low associated with this mid level
support will consolidate and experience a little deepening in the
process...with a consensus path of the system being directly across
our forecast area. General synoptic lift will be aided by a coupled
H25 jet late Wednesday night and Thursday morning...when likely pops
will be used for the majority of western New York. These pops were
already raised with the mid morning update...and are being further
elevated with this package. This basically translates into more
widespread showers and thunderstorms...which given the dry weather
of the past couple months...would provide the region with some badly
needed rainfall. There will be the opportunity for some areas to
pick up some soaking showers in excess of an inch...but this would
come in areas of stronger convection which cannot yet be further
defined.
Ridging will start to build across our region Thursday night...and
this will bring an end to the beneficial showers with clearing skies
from north to south during the course of the night.
Expansive high pressure will then cross the Lower Great Lakes on
Friday to supply us with a beautiful end to the work week. Sunny
skies on Friday will allow most areas to warm to within a couple
degrees of 80...while humidity levels will remain at comfortable
levels.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
Broad mid-summer ridging...based over the Lower Mississippi Valley
but extending northward across the Lower Great Lakes...will dominate
the bulk of this period. This pattern will allow H85 temps over our
region to climb into the upper teens...and that can only mean one
thing...plenty of warmth. The mercury will average well above normal
all three days with max temps routinely in the mid to upper 80s...
with some 90s expected in the valleys and parts of the lake plains
on Sunday.
Meanwhile...high pressure anchored off the Canadian Maritimes will
extend back across the Mid Atlantic region to keep our forecast area
'high and dry' for both days of the weekend. A frontal passage
Sunday night and Monday will then present us with the next
opportunity for some pcpn.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
VFR conditions and southwesterly winds gusting at times over 30kts
downwind of the lakes will continue ahead of a cold front this
evening.
A cold front sweeping across the forecast area between 00-04Z still
looks to trigger at least a broken line of showers and thunderstorms
this evening. A few of the strong storms could bring localized
damaging winds/microbursts along with some hail will be the main
risks through this evening. Highest confidence in a few strong to
possibly severe storms will be near or north of KART between about
00Z and 02Z. The front exits to the east by 4-6z with clearing skies
and slackening winds through the balance of the overnight.
VFR continues on Tuesday as drier air builds across the region in
the wake of the cold front.
Outlook...
Tuesday night and Wednesday...low chance of showers in the North
County. VFR.
Wednesday night and Thursday...Showers mainly toward the Southern
Tier. Mainly VFR. Chance of MVFR.
Thursday night through Saturday...VFR.
&&
.MARINE...
Southwesterly winds have strengthened ahead of an approaching cold
front. This has led to a window of small craft advisory level winds
on the far eastern end of Lake Erie and western end of Lake Ontario
in effect through this evening.
The cold front will cross the Lower Great Lakes this evening...
producing showers and possibly some strong thunderstorms in the
process. Those with plans to be out on either lake later this
afternoon and evening should keep an eye on the sky and be alert
to possible statements or warnings as they may pertain to this
activity.
Moderate to fresh westerlies will be found over the lakes in the
wake of the front on Tuesday...with relatively choppy water
expected...especially on the eastern ends of both lakes.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LEZ020-
041.
Small Craft Advisory until 11 PM EDT this evening for
LOZ042-043.
&&
SYNOPSIS...SMITH
NEAR TERM...CHURCH/SMITH
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...CHURCH/SMITH
MARINE...CHURCH/SMITHHazardous weather outlook, Jun 20, 6:09 PM EDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 609 PM EDT MON JUN 20 2016 NYZ001>008-010>014-019>021-085-212215- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 609 PM EDT MON JUN 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS WILL CROSS THE REGION THIS EVENING ALONG AND AHEAD OF A COLD FRONT. A FEW OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL...ESPECIALLY ACROSS THE NORTH COUNTRY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-212215- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 609 PM EDT MON JUN 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TONIGHT. WIDELY SCATTERED THUNDERSTORMS WILL CROSS THE LOWER GREAT LAKES REGION THIS EVENING ALONG AND AHEAD OF A COLD FRONT. A FEW OF THESE STORMS MAY CONTAIN GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF HITCHCOCK
In the hours before
Special weather statement, Jun 20, 6:19 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 619 PM EDT MON JUN 20 2016 NYZ007-008-210000- JEFFERSON-LEWIS- INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE 619 PM EDT MON JUN 20 2016 ...STRONG TO SEVERE THUNDERSTORMS EXPECTED LATER THIS EVENING... A DEVELOPING LINE OF SEVERE THUNDERSTORMS OVER SOUTHERN ONTARIO WILL MOVE EAST AND REACH THE SAINT LAWRENCE RIVER NEAR THE THOUSAND ISLANDS BETWEEN 730 PM AND 830 PM. THESE STORMS WILL THEN SPREAD EAST ACROSS THE REMAINDER OF NORTHERN JEFFERSON AND NORTHERN LEWIS COUNTIES THROUGH 930 PM IF THEY MAINTAIN THEIR INTENSITY. THE PRIMARY SEVERE WEATHER RISK FROM THIS LINE OF THUNDERSTORMS WILL BE LOCALLY DAMAGING WINDS...WITH A SECONDARY RISK FOR LARGE HAIL. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY MONITOR THESE STORMS. MONITOR THE LATEST FORECASTS AND LISTEN FOR POSSIBLE SEVERE WEATHER WARNINGS. HITCHCOCK
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 10:48 PM EDT | Small Craft Advisory | BUF | 24 hr | |
| Jun 20, 7:46 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson | 59 min |
Nearby
Special Marine Warnings in New York, 2016Every special marine warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.